Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 6, 2018, 8:01 PM MDT for Las Animas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 8:01 PM MDT (02:01 UTC)
- Expired
- Aug 6, 2018, 8:30 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.5
The text
As transmitted.
247 WWUS85 KPUB 070201 SPSPUB Special Weather Statement National Weather Service Pueblo CO 801 PM MDT MON AUG 6 2018 COZ094-070230- Eastern Las Animas County CO- 801 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY UNTIL 830 PM MDT... At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Thatcher, or 36 miles southwest of La Junta, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Las Animas County. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3749 10398 3762 10384 3747 10340 3723 10372 TIME...MOT...LOC 0201Z 312DEG 22KT 3750 10384 $$ BL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:43 PM MDT, 5 hours 18 minutes earlier.
Area forecast discussion, Aug 6, 2:43 PM MDT, 5 hours 18 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 243 PM MDT Mon Aug 6 2018 .SHORT TERM...(This evening through Tuesday) Issued at 229 PM MDT Mon Aug 6 2018 Precipitable water (PW) values over the eastern plains today are and inch and higher, with less than an inch over western areas. Low level upslope flow over eastern areas will continue into the evening and could help sustain convection along the eastern mtns. Models agree and have been consistent in showing widespread tstms moving acrs the southeast plains through the evening as an upper level disturbance moves acrs the area. Western area are expected to mainly have isolated to scattered showers/tstms. NAM and GFS show the upper disturbance moving out of the area in the late evening, with decreasing convection acrs the plains from west to east. However the latest HRRR is showing another line of storms moving into the northern portions of El Paso county around 06Z tonight and then continuing southeastward acrs the plains. Not sure if this will happen, but we'll have to monitor how things develop. The main concerns for this evening are the potential for flooding on burn scars that are over and near the eastern mtns, and the potential for severe weather over the plains. Storms will have the potential to produce heavy rain over the mtns and plains this afternoon and evening, and this will be a risk particularly if it occurs over burn scars or urban areas. The NAM is forecasting CAPE values over 2000 J/kg acrs the plains this afternoon and evening, with bulk shear values of 40-50 kts. SPC has a slight risk of severe over southeast CO. The main risks are large hail and damaging wind gusts, but an isolated tornado or two cannot be ruled out. For late tonight, the forecast models show some light lingering precip chances over the plains, and possibly some of the eastern mtns. Conditions on Tue are expected to be similar to today. Another upper disturbance is forecast to move over eastern CO, but it may be exiting the area by late afternoon or early evening. Forecast models show storms mostly developing after noon, and then mainly being over and near the eastern mtns and the Palmer Dvd and El Paso county, and the Raton Ridge, with storms not moving over the eastern plains until evening. PW values over eastern areas remain high on Tue and low level upslope flow continues. Afternoon CAPE are again expected to be over 2000 J/kg with 40-50 kts of shear, and once again SPC has eastern areas in a marginal risk for severe weather. .LONG TERM...(Tuesday night through Monday) Issued at 229 PM MDT Mon Aug 6 2018 Ensembles spreads are low through the extended period with higher confidence in the overall forecast. Operational solutions are also similar through the extended period, with wet conditions early in the period, with drier conditions late this week into the weekend. Tuesday night through Wednesday...high pressure will be centered over the western states with shortwaves dropping south across Colorado. The first will be moving southeast across Eastern Colorado Tuesday night. Heavy rain and thunderstorms will likely be ongoing, initially along the Eastern Mountains, spreading east across the Plains Tuesday night into Wednesday morning. Flash flooding will remain a threat, especially on area burn scars. There is also a small severe threat across the Plains with large hail and strong winds being the primary threats. On Wednesday, expect another round of heavy rainfall due to showers and thunderstorms. Outflow from the previous nights convection will turn flow upslope easterly across the Plains. This will help convection develop over the Eastern Mountains, and spread southeast through the evening hours. A few strong to severe storms are possible across the Eastern Plains during the evening hours. Flash flooding will remain a threat on area burn scars and areas that see heavier rainfall Tuesday. Thursday through Monday...high pressure will shift northeast through early next week forcing flow across the region northeasterly. Drier air will also work across the area. Heavier showers and thunderstorms will remain possible over the mountains on Thursday. As we move into Friday into Monday, shower and thunderstorm activity will become more isolated to scattered in nature. They will also become more diurnally and terrain driven. Given the northeasterly flow aloft, the thunderstorm activity will shift southwest into New Mexico during the evening to overnight hours. Temperatures are expected to remain warm across the region. Afternoon highs will generally be in the mid 80s to lower 90s, with the warmest conditions beyond Thursday. Overnight lows will continue to be mild with upper 50s to mid 60s. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 229 PM MDT Mon Aug 6 2018 There will be a good chance for showers and thunderstorms at KCOS and KPUB thru at least early this evening. Heavy rain could reduce the visibility. Late tonight there could also be some low clouds at KCOS and KPUB creating MVFR conditions. KALS is expected to have VFR conditions thru the next 24 hrs, however easterly low level winds tonight, could bring some moisture to the area and the potential for some low clouds late tonight and early Tue. Another round of thunderstorms is expected Tue afternoon and evening at KPUB and KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ072>075- 079>081-087-088. && SHORT TERM...28 LONG TERM...MOZLEY AVIATION...28
Hazardous weather outlook, Aug 6, 11:03 AM MDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1103 AM MDT Mon Aug 6 2018 COZ058>089-093>099-071715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1103 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected across the southeast mountains and plains this afternoon and evening. Some storms will produce moderate to heavy rainfall rates at times, and could present a flash flood risk for area burn scars. As storms track east across the plains, a few of the storms may become severe, producing damaging wind gusts around 60 mph, one inch diameter or larger hail, and frequent cloud to ground lightning. The possibility of a tornado or two cannot be ruled out. Thunderstorm activity is expected to persist across the plains into the late night hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms will be possible again Tuesday and Wednesday across the southeast mountains and plains. A few severe thunderstorms will be possible both days, with large hail and damaging winds the primary storm threats. The flash flood risk will be elevated both days, particularly for burn scars in the southeast mountains including, Spring, Junkins, Hayden Pass, and Waldo. Thunderstorms will become more isolated in coverage for Thursday through the weekend, with a drying trend expected through the period. Thunderstorms will be more likely to stay confined to the mountain areas, with lightning, wind gusts up to 40 mph, and brief heavy rainfall being the primary storm risks. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeastern mountains and plains. 28/28
In the hours before
Local storm report, Aug 6, 6:33 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
633 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HEAVY RAIN GREEN MOUNTAIN FALLS 38.94N 105.02W
08/06/2018 M0.70 INCH EL PASO CO PUBLIC
AFTERNOON RAINFALL.
&&
RMGLocal storm report, Aug 6, 6:54 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
654 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 8 S FOUNTAIN 38.57N 104.71W
08/06/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&
RMGSpecial weather statement, Aug 6, 7:03 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Pueblo CO 703 PM MDT MON AUG 6 2018 COZ087-088-070130- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 703 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 730 PM MDT... At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Aguilar, or 26 miles north of Trinidad, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano and north central Las Animas Counties. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3753 10467 3765 10459 3759 10425 3737 10440 TIME...MOT...LOC 0103Z 296DEG 23KT 3754 10456 BL
Local storm report, Aug 6, 7:41 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
741 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 6 E MODEL 37.34N 104.12W
08/06/2018 E1.00 INCH LAS ANIMAS CO PUBLIC
&&
RMGSpecial weather statement, Aug 6, 7:51 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Pueblo CO 751 PM MDT MON AUG 6 2018 COZ074-088-070215- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 751 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 815 PM MDT... At 751 PM MDT, Doppler radar was tracking a strong thunderstorm over Aguilar, or 16 miles northwest of Trinidad, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trinidad, Aguilar, Hoehne and Gulnare. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3735 10479 3743 10471 3731 10425 3709 10444 TIME...MOT...LOC 0151Z 303DEG 17KT 3737 10467 hodanish
Special weather statement, Aug 6, 8:01 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 801 PM MDT MON AUG 6 2018 COZ094-070230- Eastern Las Animas County CO- 801 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY UNTIL 830 PM MDT... At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Thatcher, or 36 miles southwest of La Junta, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Las Animas County. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3749 10398 3762 10384 3747 10340 3723 10372 TIME...MOT...LOC 0201Z 312DEG 22KT 3750 10384 BL
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 47 min |
| Aug 6, 6:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 41 min |
| Aug 6, 6:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 47 min |
| Aug 6, 6:59 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| Aug 6, 7:03 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Aug 6, 7:12 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 48 min |
| Aug 6, 7:17 PM MDT | Tornado Warning | PUB | Las Animas | 28 min |
| Aug 6, 7:32 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 28 min |
| Aug 6, 7:46 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 29 min |
| Aug 6, 7:51 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Aug 6, 8:07 PM MDT | Special Weather Statement | PUB | Otero | 38 min |
| Aug 6, 8:32 PM MDT | Special Weather Statement | PUB | 43 min | |
| Aug 6, 8:43 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| Aug 6, 8:45 PM MDT | Special Weather Statement | PUB | Otero | 45 min |
| Aug 6, 9:26 PM MDT | Special Weather Statement | PUB | Las Animas | 49 min |
| Aug 6, 10:00 PM MDT | Special Weather Statement | PUB | Elbert | 15 min |
| Aug 6, 10:16 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 3 hr |
| Aug 6, 11:23 PM MDT | Special Weather Statement | PUB | 52 min | |
| Aug 6, 11:25 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| Aug 6, 11:49 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 41 min |
| Aug 7, 12:07 AM MDT | Special Weather Statement | PUB | El Paso | 38 min |
| Aug 7, 12:25 AM MDT | Flash Flood Warning | PUB | Pueblo | 2 hr |
| Aug 7, 12:27 AM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 22 min |
| Aug 7, 1:06 AM MDT | Special Weather Statement | PUB | Otero | 84 min |
| Aug 7, 1:46 AM MDT | Special Weather Statement | PUB | Pueblo | 74 min |
| Aug 7, 2:18 AM MDT | Flash Flood Warning | PUB | Baca, Las Animas | 3 hr |
| Aug 7, 3:44 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 20 hr |
| Aug 7, 2:25 PM MDT | Special Weather Statement | PUB | Teller | 50 min |
| Aug 7, 2:49 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Aug 7, 2:51 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| Aug 7, 2:57 PM MDT | Special Weather Statement | PUB | Las Animas | 48 min |
| Aug 7, 3:00 PM MDT | Special Weather Statement | PUB | Huerfano | 45 min |
| Aug 7, 3:05 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 40 min |
| Aug 7, 3:07 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 23 min |
| Aug 7, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 31 min |
| Aug 7, 3:43 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 15 min |
| Aug 7, 3:43 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 32 min |
| Aug 7, 3:49 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 26 min |
| Aug 7, 4:07 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 23 min |
| Aug 7, 4:15 PM MDT | Special Weather Statement | PUB | Huerfano | 45 min |
| Aug 7, 4:17 PM MDT | Special Weather Statement | PUB | El Paso | 28 min |
| Aug 7, 4:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 47 min |
| Aug 7, 5:08 PM MDT | Areal Flood Advisory | PUB | Las Animas | 112 min |
| Aug 7, 5:46 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 44 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.